Anaesthesia · 1992 · 21 citations · 12 references
PharmacyPharmacologyPharmacotherapyHepatotoxicologyPoisoning DiagnosisPoisoning ManagementHepatic NecrosisHepatotoxicity ManagementHepatotoxicity MechanismsN-acetylcysteine TherapyAcetaminophen-induced Liver NecrosisAntioxidant PropertiesAntioxidant Protection Against HepatotoxicityHepatic Function TestsHepatocellular Liver InjuryHepatocellular ToxicityInitial Fluid ResuscitationParacetamol Toxicity
A 24-year-old female presented in hospital following self-poisoning with a dose of greater than 30 g of paracetamol (acetaminophen), taken both as co-proxamol (dextropropoxyphene and paracetamol) and paracetamol. She arrived in hospital more than 18 h after ingestion of the drug. On admission, she was profoundly hypothermic, with a rectal temperature of 19 degrees C. Her paracetamol level was 943 mumol.l-1 which, when related to the time of ingestion, implied a very high risk of hepatocellular damage as well as fulminant liver failure, even if she was treated with the antioxidant n-acetylcysteine. The patient's condition was stabilised by initial resuscitation with fluids, vasoactive drugs, and active rewarming. N-acetylcysteine therapy was begun promptly. This patient's liver function tests remained entirely normal in spite of the delay in presentation and she made a rapid and complete recovery. This remarkable clinical course indicates a possible role for therapeutically induced hypothermia in the management of severe paracetamol overdose, particularly in the group of patients who seek medical attention some hours after ingestion of the drug and who therefore remain at high risk, despite treatment with n-acetylcysteine.
12
Early indicators of prognosis in fulminant hepatic failure
John G. O'Grady, Graeme Alexander, Karen M. Hayllar et al. · Gastroenterology · 1989 · 2.1K citations
Efficacy of Oral N-Acetylcysteine in the Treatment of Acetaminophen Overdose
Martin J. Smilkstein, Gary L. Knapp, Kenneth Kulig et al. · New England Journal of Medicine · 1988 · 1.1K citations
Pharmacy, Pharmacology, Toxicology +17
Intravenous N-acetylcystine: the treatment of choice for paracetamol poisoning.
L. F. Prescott, R. N. Illingworth, Julia Critchley et al. · BMJ · 1979 · 665 citations · Full text